Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 35, NWS Honolulu, HI

November 17, 2009Hawaii County, Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 17, 2009, 10:57 AM HST for Hawaii County, Honolulu County, Kalawao County, Hawaii. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2009, 10:57 AM HST (20:57 UTC)
Expired
Nov 18, 2009, 8:00 PM HST
In force
33 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 172057
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1057 AM HST TUE NOV 17 2009

HIZ005-007-008-010-013>015-019-024-180400-
/O.NEW.PHFO.WI.Y.0035.091117T2057Z-091118T0400Z/
OAHU SOUTH SHORE-OAHU NORTH SHORE-OAHU KOOLAU-CENTRAL OAHU-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-MAUI CENTRAL VALLEY-
SOUTH BIG ISLAND-
1057 AM HST TUE NOV 17 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

HIGH PRESSURE TO THE NORTH WILL GENERATE STRONG AND GUSTY TRADE
WINDS THROUGH THIS AFTERNOON. THE WINDS...WHICH WILL BE STRONGEST
OVER LEEWARD SECTIONS...WILL WEAKEN AFTER SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CRAIG
4 follow-up statements
000 
WWHW70 PHFO 180142
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 PM HST TUE NOV 17 2009

HIZ005-007-008-010-013>015-019-024-180600-
/O.EXT.PHFO.WI.Y.0035.000000T0000Z-091118T0600Z/
OAHU SOUTH SHORE-OAHU NORTH SHORE-OAHU KOOLAU-CENTRAL OAHU-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-MAUI CENTRAL VALLEY-
SOUTH BIG ISLAND-
342 PM HST TUE NOV 17 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM HST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 8 PM HST THIS EVENING. 

HIGH PRESSURE TO THE NORTH WILL GENERATE STRONG AND GUSTY TRADE
WINDS THROUGH THIS EVENING. THE WINDS...WHICH WILL BE STRONGEST
OVER LEEWARD SECTIONS...WILL WEAKEN AFTER SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BRAVENDER
000 
WWHW70 PHFO 180600
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
800 PM HST TUE NOV 17 2009

HIZ005-007-008-010-013>015-019-180700-
/O.CAN.PHFO.WI.Y.0035.000000T0000Z-091118T0600Z/
OAHU SOUTH SHORE-OAHU NORTH SHORE-OAHU KOOLAU-CENTRAL OAHU-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-MAUI CENTRAL VALLEY-
800 PM HST TUE NOV 17 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

GUSTY TRADE WINDS WILL CONTINUE OVERNIGHT...BUT SUSTAINED WIND
SPEEDS WILL DECREASE BELOW 30 MPH.

$$

HIZ025-026-181600-
/O.EXB.PHFO.WI.Y.0035.000000T0000Z-091118T1600Z/
BIG ISLAND NORTH AND EAST-KOHALA-
800 PM HST TUE NOV 17 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

SUSTAINED WIND SPEEDS OF 30 MPH OR HIGHER WILL CONTINUE OVERNIGHT
ALONG RIDGES AND LEEWARD SLOPES...INCLUDING THE COMMUNITIES OF WAIMEA
AND WAIKALOA. ALSO...EXPECT LOCALLY HIGHER GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE USE EXTRA CAUTION WHILE DRIVING...SINCE THESE STRONG WINDS
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

&&

$$

HIZ024-181600-
/O.EXT.PHFO.WI.Y.0035.000000T0000Z-091118T1600Z/
SOUTH BIG ISLAND-
800 PM HST TUE NOV 17 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

EXPECT GUSTY TRADE WINDS TO CONTINUE OVERNIGHT. SUSTAINED WIND
SPEEDS OF 30 MPH OR HIGHER WILL CONTINUE ESPECIALLY NEAR SOUTH
POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. PLEASE USE EXTRA CAUTION WHILE DRIVING.

&&

$$

HOUSTON
000 
WWHW70 PHFO 181332
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST WED NOV 18 2009

HIZ024>026-190245-
/O.EXT.PHFO.WI.Y.0035.000000T0000Z-091119T0600Z/
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
332 AM HST WED NOV 18 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM HST THIS EVENING... 

STRONG TRADES WITH SUSTAINED WIND SPEEDS OF 30 MPH OR HIGHER WITH
GUSTS UP TO 45 MPH ARE EXPECTED TODAY NEAR SOUTH POINT...AND ALONG
RIDGES AND LEEWARD SLOPES OF KOHALA AND THE NORTHERN BIG
ISLAND...INCLUDING THE COMMUNITIES OF WAIKOLOA AND KAMUELA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE USE EXTRA CAUTION WHILE DRIVING...SINCE THESE STRONG WINDS
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES.

&&

$$

HOUSTON
000 
WWHW70 PHFO 190130
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
ISSUED BY NATIONAL WEATHER SERVICE SAN FRANCISCO CA
330 PM HST WED NOV 18 2009


HIZ024-190230-
/O.CAN.PHFO.WI.Y.0035.000000T0000Z-091119T0600Z/
SOUTH BIG ISLAND-
INCLUDING THE CITIES OF...SOUTH POINT...PAHALA
330 PM HST WED NOV 18 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 17, 10:00 AM HST, 57 minutes earlier.

Area forecast discussion, Nov 17, 10:00 AM HST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST TUE NOV 17 2009

.SYNOPSIS...
A BREEZY...GUSTY AND SOMEWHAT WET TRADE WIND PATTERN WILL CONTINUE
ACROSS THE STATE FOR THE NEXT COUPLE OF DAYS. RAINFALL WILL BE
FOCUSED ACROSS WINDWARD AND MAUKA AREAS...THOUGH SOME SHOWERS WILL
BE CARRIED LEEWARD BY THE STRONG TRADE WINDS. TRADES WILL START TO
EASE DURING THE SECOND HALF OF THE WEEK...AND WILL DECREASE FURTHER
BY EARLY NEXT WEEK.

&&

.UPDATE...
HAVE UPDATED TO ISSUE A WIND ADVISORY FOR SELECT LEEWARD AREAS.
DESPITE THE LACK OF STRONG SUBSIDENCE THAT USUALLY ACCOMPANIES
STRONG TRADE WIND EVENTS...OBSERVATION SITES ACROSS THE STATE
/PHNY-PHMK-PHOG AS WELL AS MWT SENSORS AT MAALAEA BAY AND SOUTH
POINT/ HAVE REPORTED SUSTAINED WINDS OF 25-30 MPH WITH GUSTS INTO
THE 40S. HAVE ALSO RECEIVED A REPORT FROM OAHU OF SHINGLES BLOWING
OFF A ROOF IN KALIHI. OTHER TYPICALLY WINDIER LOCATIONS SUCH AS THE
KAWAIHAE AREA ON THE BIG ISLAND ARE SURPRISINGLY LIGHT...WITH THE
MWT SENSOR THERE STILL REPORTING AN ONSHORE SEA BREEZE. GIVEN THE
WEAK AND ELEVATED INVERSION AND LACK OF STRONG SUBSIDENCE...THIS
WIND EVENT MAY BE MORE A RESULT OF CHANNELING THROUGH VALLEYS THAN
DUE TO DOWNSLOPE ACCELERATION. THIS WILL BEAR WATCHING THROUGH AS WE
PROCEED THROUGH THE DAY. A QUICK LOOK AT THE 18Z NAM STILL SHOWS
WIND SPEEDS PEAKING THIS AFTERNOON AND DIMINISHING THIS EVENING...IN
LINE WITH EARLIER THINKING.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A PERSISTENT UPPER TROUGH OVER THE
STATE...WITH RIDGING TO THE WEST AND NORTHWEST. THIS UPPER TROUGH IS
KEEPING CONDITIONS UNSTABLE ACROSS THE STATE. THE 12Z SOUNDING FROM
LIHUE SHOWED A WEAK INVERSION NEAR 9KFT...AND THE SOUNDING FROM HILO
SHOWED NO CAPPING INVERSION. PRECIPITABLE WATERS FROM BOTH RAOBS
WERE AROUND 1.6 INCHES. HIGH PRESSURE IS LOCATED FAR NORTH NORTHWEST
OF THE STATE...AND THE PRESSURE GRADIENT CONTINUES TO STRENGTHEN.
SURFACE PRESSURES HAVE RISEN 1-2MB OVER THE PAST 24 HOURS.

A BAND OF MOISTURE THAT AFFECTED THE STATE OVERNIGHT IS LINGERING
NEAR KAUAI...AND SHOULD CLEAR THROUGH WITHIN THE NEXT COUPLE HOURS.
A SECOND BAND OF SHOWERY CLOUDS IS JUST NORTH OF THE STATE AND MAY
BRUSH KAUAI...BUT SHOULD DIMINISH DURING THE DAY. ANOTHER AREA OF
MOISTURE IS LOCATED JUST EAST OF THE BIG ISLAND. THESE CLOUDS SHOULD
REACH THE BIG ISLAND THIS EVENING AND SPREAD ACROSS THE SMALLER
ISLANDS OVERNIGHT...HELPING TO ENHANCE SHOWERS AGAIN. MODERATE TO
LOCALLY HEAVY RAINS ARE POSSIBLE AGAIN...GIVEN THE INSTABILITY AND
LACK OF AN INVERSION UNDER THE UPPER TROUGH. HOWEVER...GIVEN THE
STRENGTH OF THE WIND FIELD...FLOODING SHOULD NOT BE A CONCERN AS ANY
SHOWERS WILL BE MOVING FAST AND NOT AFFECT ONE AREA FOR VERY LONG.

HIGH PRESSURE NORTH NORTHWEST OF THE STATE WILL KEEP A TIGHT
PRESSURE GRADIENT OVER US. THE MORNING QUIKSCAT PASS SHOWED A
WIDESPREAD AREA OF 25 KNOT WINDS OVER THE OPEN OCEAN. THESE WINDS
WILL BE FUNNELED AND ACCELERATED BY THE TERRAIN OF THE STATE...
ESPECIALLY ACROSS DOWNSLOPE AREAS. THE CURRENT FORECAST HAS WINDS
JUST BELOW WIND ADVISORY CRITERIA...AND WE WILL CONTINUE TO MONITOR
OBSERVATIONS THROUGH THE DAY. THE NAM AND GFS SHOWS WINDS PEAKING
THIS AFTERNOON/EVENING...AND SLOWLY STARTING TO SUBSIDE AS THE
SURFACE HIGH STARTS TO WEAKEN.

THE SURFACE HIGH WILL WEAKEN AND MOVE EASTWARD AS A SERIES OF LOWS
DEVELOP ACROSS THE NORTH PACIFIC. THE 12Z GFS AND ECMWF ARE SIMILAR
IN THIS REGARD...SHOWING THE HIGH WEAKENING AND BECOMING DISPLACED
EASTWARD...BUT ALSO KEEPING THE RIDGE NORTH OF THE STATE. WINDS WILL
START TO DIMINISH ON WEDNESDAY...BUT WILL REMAIN AT MODERATE TO
FRESH LEVELS THROUGH THE WEEKEND. NOT UNTIL EARLY NEXT WEEK WILL THE
GRADIENT START TO WEAKEN FURTHER. AT THE SAME TIME...THE UPPER LEVEL
PATTERN TURNS MORE ZONAL...AND THE PERSISTENT UPPER TROUGH OVER THE
STATE WILL MOVE EASTWARD AND HELP TO STABILIZE THE AIRMASS ACROSS
THE STATE. THE COMBINATION OF A DEVELOPING SUBSIDENCE INVERSION AND
DRIER LOW-LEVEL AIR WILL LEAD TO A DECREASE IN RAINFALL BY EARLY
NEXT WEEK.

&&

.MARINE...
SEAS CONTINUE TO RUN IN THE 8 TO 11 FOOT RANGE AT BUOYS SURROUNDING
THE STATE. THE MOKAPU BUOY IS RUNNING 9 FEET/8 SECONDS...WHICH IS
SIMILAR TO THE 12Z WAVEWATCH III GUIDANCE. SEAS WILL BUILD AS THE
STRONG TRADES CONTINUE...WITH GUIDANCE SHOWING A PEAK
TONIGHT/WEDNESDAY. AS A RESULT...SMALL CRAFT ADVISORIES REMAIN
POSTED FOR ALL WATERS THROUGH TOMORROW DUE TO STRONG WINDS AND
HAZARDOUS SEAS. THE LARGE...WIND-DRIVEN SEAS WILL ALSO PRODUCE ROUGH
SURF AT OR ABOVE THE HIGH SURF ADVISORY LEVEL OF 8 FEET ALONG EAST
FACING SHORES THROUGH AT LEAST WEDNESDAY.

MODERATE SWELLS FROM THE SOUTH AND NORTH ARE IN STORE. A PAIR OF
SMALL TO MODERATE SOUTH SOUTHWEST SWELLS WILL KEEP SOUTH SHORE SURF
ABOVE NOVEMBER AVERAGES THROUGH MID WEEK. A MODERATE NORTH NORTHWEST
SWELL IS EXPECTED TO BUILD ON TUESDAY AND PEAK WEDNESDAY...FOLLOWED
BY ANOTHER...SIMILAR-SIZED EVENT FRIDAY AND SATURDAY. A LARGER NORTH
NORTHWEST SWELL COULD BUILD SUNDAY NIGHT AND CONTINUE THROUGH EARLY
NEXT WEEK.

&&

.AVIATION...
AIRMET TANGO FOR LOW-LEVEL TURBULENCE IN THE LEE OF THE MOUNTAINS
WILL CONTINUE. WHILE THERE IS ONLY A WEAK INVERSION ACROSS THE
SMALLER ISLANDS...WINDS ARE STRONG WITH 30 KNOTS THROUGH A DEEP
LAYER ON THE KAUAI VAD WIND PROFILE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR OAHU SOUTH SHORE-
OAHU NORTH SHORE-OAHU KOOLAU-CENTRAL OAHU-MOLOKAI LEEWARD-LANAI-
MAUI CENTRAL VALLEY-SOUTH BIG ISLAND.

HIGH SURF ADVISORY UNTIL 6 PM HST WEDNESDAY FOR KAUAI WINDWARD-
OAHU KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL
VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST.

SMALL CRAFT ADVISORY UNTIL 6 PM HST WEDNESDAY FOR ALL HAWAIIAN
WATERS-

&&

BRAVENDER

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.